Alabama, 2017

Damaging Wind in Alabama, September 16, 2017

September 16, 2017 · NWS BMX · 1 event in 1 county or zone

A small cluster of thunderstorms quickly intensified during the late afternoon hours over southern Pike County, and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A small cluster of thunderstorms quickly intensified during the late afternoon hours over southern Pike County, and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 16, 2:50 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 16, 2:50 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
350 PM CDT Sat Sep 16 2017

.SHORT TERM...
Through Tonight.

Upper west-southwest to zonal flow short wave perturbations will
continue to play a part in this afternoon's convection along with
lingering old boundaries being fed by daytime heating. The best
moisture/precipitable water lies across the southern third of the
state. This flow should begin to change this evening as upper
ridging builds back westward across the gulf into Texas and
Louisiana yielding northwest flow over Alabama. Will keep some
lingering storm chances into the evening with the best chances in
the south. Temperatures overnight should be fairly similar to last
night with the highest readings/dew points in the south and west.

08

.LONG TERM...
Sunday through Friday.

A patch of somewhat enhanced residual moisture will linger across
Alabama on Sunday with lower PWATs to the east near the AL/GA
state line. Convection should generally remain isolated on Sunday
and driven by daytime heating. A stray shower or storm cannot be
ruled out on Monday, but rain chances should decrease as stronger
anticyclonic curvature develops at 500mb. This dip in rain chances
should be temporary as the upper-level flow becomes westerly on
Tuesday with the approach of a shortwave across Missouri and
Arkansas. Isolated showers and storms should be confined to West
Alabama near the eastern edge of developing southerly flow. The
shortwave will continue to move eastward on Wednesday into the
Tennessee Valley, providing enough lift and moisture enhancement
for scattered convection across most of the forecast area. The
enhanced moisture could get trapped in our area by a developing
mid-level ridge on Thursday and Friday, leading to more isolated
afternoon and early evening showers and storms.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Convection is beginning to pop up on the radar as expected with a
healthy cumulus field on visible satellite. We don't currently
have any lightning in Central Alabama, but expecting over the next
couple of hours with additional heating some of the activity could
be a little stronger so do have some TEMPO TSRA in the TAFs starting
20z with VCSH until then. Overnight could have some patchy fog in
spots. How low will depend on if any terminal sites get a good
dumping on this afternoon. Lower rain chances are expected for
Sunday.

08

&&

.FIRE WEATHER...

Isolated to scattered showers and storms are possible this
afternoon with slightly better chances across the far southern
counties of Central Alabama. Additional isolated to scattered
afternoon and evening showers and storms are possible on Sunday
through the upcoming week. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  86  64  87  64 /  20  20  10  10   0
Anniston    67  86  66  86  65 /  20  20  10  10   0
Birmingham  69  87  68  88  68 /  20  20  10  10  10
Tuscaloosa  70  89  70  91  69 /  20  30  10  10  10
Calera      69  87  68  88  69 /  20  20  10  10  10
Auburn      69  86  67  87  67 /  20  20  10   0   0
Montgomery  71  89  70  91  70 /  30  20  10  10  10
Troy        69  88  68  89  68 /  20  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

08/87
Hazardous weather outlook, Sep 16, 8:37 AM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
937 AM CDT Sat Sep 16 2017

ALZ011>015-017>050-171745-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
937 AM CDT Sat Sep 16 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Sep 16, 4:35 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
535 PM CDT SAT SEP 16 2017

ALZ049-050-162300-
Pike AL-Barbour AL-
535 PM CDT SAT SEP 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE AND
SOUTHWESTERN BARBOUR COUNTIES UNTIL 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doster, or near Brundidge, moving south at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brundidge, Clio, Doster, Tennille, Tarentum, Brundidge Municipal
Airport and Hamilton Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3174 8602 3176 8581 3173 8558 3162 8560
      3162 8601
TIME...MOT...LOC 2234Z 021DEG 9KT 3166 8572

75

The radar

The Ft Rucker radar (KEOX), 33 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
September 16, 4:48 PM CST to 4:49 PM CST
Where
Pike County, 2.73 mi ENE of Tennille
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
31.640, -85.740

Several trees were uprooted and power lines downed along Tennille Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723289.